Alert archive / California / Beach Hazards Statements in 2018
Beach Hazards Statement 15, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Oct 12, 2018, 1:40 AM PDT for Los Angeles County, California. It was in force for 46 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2018, 1:40 AM PDT (08:40 UTC)
- Expired
- Oct 13, 2018, 11:55 PM PDT
- In force
- 46 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 8.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305 WHUS46 KLOX 120840 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 140 AM PDT Fri Oct 12 2018 CAZ040-041-087-121645- /O.CAN.KLOX.SU.Y.0018.000000T0000Z-181013T0600Z/ /O.NEW.KLOX.BH.S.0015.181012T0840Z-181015T0500Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 140 AM PDT Fri Oct 12 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING... ...HIGH SURF ADVISORY IS CANCELLED... The National Weather Service in Los Angeles/Oxnard has issued a Beach Hazards Statement for higher than normal surf and strong rip currents, which is in effect through Sunday evening. The High Surf Advisory has been cancelled. * SURF AND RIP CURRENTS....Surf will peak around 4 to 6 feet with local sets to 7 feet this morning across south to southwest facing beaches. The surf will subside to 3 to 5 feet with local sets to 6 feet later today and persist through Sunday. There will continue to be a moderate period swell along with the elevated surf which will continue to bring a chance for strong rip currents through the period. * COASTAL FLOOD...Since the surf is lower than originally anticipated, and although the high astronomical tides will be near 5.7 feet late this morning, the chances of minor coastal flooding will not be an issue for the favored south to southwest facing beaches including Long Beach area. * Impacts...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can wash people off beaches and rocks...and capsize small boats near shore. Pooling of sea water is possible around high tide at beach and harbor areas that is uncommon with normal tidal ranges. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ034-035-120945- /O.CAN.KLOX.BH.S.0014.000000T0000Z-181013T0600Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 140 AM PDT Fri Oct 12 2018 ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Los Angeles/Oxnard has cancelled the Beach Hazards Statement. The southerly swell has been lower than anticipated, therefore have cancelled the Beach Hazards Statement for the Central Coast. There will continue to be a moderately strong south to southwest swell, but surf should remain below 6 to 7 ft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Kaplan/RAT
6 follow-up statements
975 WHUS46 KLOX 121646 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 946 AM PDT Fri Oct 12 2018 CAZ040-041-087-130100- /O.CON.KLOX.BH.S.0015.000000T0000Z-181015T0500Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 946 AM PDT Fri Oct 12 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY EVENING... * SURF AND RIP CURRENTS....Surf will peak around 4 to 6 feet with local sets to 7 feet this morning across south to southwest facing beaches. The surf will subside to 3 to 5 feet with local sets to 6 feet later today and persist through Sunday. There will continue to be a moderate period swell along with the elevated surf which will continue to bring a chance for strong rip currents through the period. * COASTAL FLOOD...Since the surf is lower than originally anticipated, and although the high astronomical tides will be near 5.7 feet late this morning, the chances of minor coastal flooding will not be an issue for the favored south to southwest facing beaches including Long Beach area. * Impacts...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can wash people off beaches and rocks...and capsize small boats near shore. Pooling of sea water is possible around high tide at beach and harbor areas that is uncommon with normal tidal ranges. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Kaplan/RAT
668 WHUS46 KLOX 130105 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 605 PM PDT Fri Oct 12 2018 CAZ040-041-087-130915- /O.CON.KLOX.BH.S.0015.000000T0000Z-181015T0500Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 605 PM PDT Fri Oct 12 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY EVENING... * SURF AND RIP CURRENTS....Surf of 3 to 5 feet with local sets to 6 feet will persist through Sunday. There will continue to be a moderate period swell along with the elevated surf which will continue to bring a chance for strong rip currents through the period. * Impacts...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can wash people off beaches and rocks...and capsize small boats near shore. Pooling of sea water is possible around high tide at beach and harbor areas that is uncommon with normal tidal ranges. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Hall
882 WHUS46 KLOX 130839 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 139 AM PDT Sat Oct 13 2018 CAZ040-041-087-131645- /O.CON.KLOX.BH.S.0015.000000T0000Z-181015T0500Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 139 AM PDT Sat Oct 13 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY EVENING... * SURF AND RIP CURRENTS....Surf of 3 to 5 feet with local sets to 6 feet across south to southwest facing beaches will persist through Sunday. There will continue to be a moderate period swell along with the elevated surf which will continue to bring a chance for strong rip currents through the period. * Impacts...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can wash people off beaches and rocks...and capsize small boats near shore. Pooling of sea water is possible around high tide at beach and harbor areas that is uncommon with normal tidal ranges. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Kaplan
126 WHUS46 KLOX 131703 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 1003 AM PDT Sat Oct 13 2018 CAZ040-041-087-140515- /O.CON.KLOX.BH.S.0015.000000T0000Z-181015T0500Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 1003 AM PDT Sat Oct 13 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY EVENING... * SURF AND RIP CURRENTS....Surf of 3 to 5 feet with local sets to 6 feet across south to southwest facing beaches will persist through Sunday evening. There will continue to be a moderate period swell along with the elevated surf which will result in a chance for strong rip currents through the period. * Impacts...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can wash people off beaches and rocks and capsize small boats near shore. Pooling of sea water is possible around high tide at beach and harbor areas that is uncommon with normal tidal ranges. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents... longshore currents... sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ //Kj
959 WHUS46 KLOX 140507 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 1007 PM PDT Sat Oct 13 2018 CAZ040-041-087-141315- /O.CON.KLOX.BH.S.0015.000000T0000Z-181015T0500Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 1007 PM PDT Sat Oct 13 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY EVENING... * SURF AND RIP CURRENTS....Surf of 3 to 5 feet with local sets to 6 feet across south to southwest facing beaches will persist through Sunday evening. There will continue to be a moderate period swell along with the elevated surf which will result in a chance for strong rip currents through the period. * Impacts...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can wash people off beaches and rocks and capsize small boats near shore. Pooling of sea water is possible around high tide at beach and harbor areas that is uncommon with normal tidal ranges. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents... longshore currents... sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Hall
115 WHUS46 KLOX 140655 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 1155 PM PDT Sat Oct 13 2018 CAZ040-041-087-140800- /O.CAN.KLOX.BH.S.0015.000000T0000Z-181015T0500Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 1155 PM PDT Sat Oct 13 2018 ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Los Angeles/Oxnard has cancelled the Beach Hazards Statement. The Beach hazards Statement for elevated surf and strong rip currents has been cancelled due to lower than expected surf through Sunday. There will still be a moderate chance of rip currents through the weekend. $$ Kaplan
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 11, 8:54 PM PDT, 4 hours 46 minutes earlier.
Area forecast discussion, Oct 11, 8:54 PM PDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
854 PM PDT Thu Oct 11 2018
.SYNOPSIS...11/109 PM.
Cool temperatures are expected through today. Offshore flow will
warm up temperatures going into the weekend. This will keep night
through morning low clouds away from most of the coastal areas
during this time. Slight chance of rain Saturday, as low pressure
moving south approaches the areas.
&&
.SHORT TERM (THU-SUN)...11/853 PM.
Deep moist layer up to 6000' today but clouds are starting to
fragment this evening as offshore trends begin to develop. Best
chance for low clouds to redevelop tonight will be north of Point
Conception, with only a chance of scattered clouds forming south
of Point Conception. On Friday morning, weak offshore flow
develops, with LAX-Daggett gradient projected to peak between
-2 and -2.5 mb. There is some upper level wind support with 850 mb
winds projected to be east 20 to 30 knots across the mountains.
With this in mind, should get gusts in the 20 to 30 mph range
across the mountains and valleys of LA/Ventura counties, with
isolated gusts up to 35 mph in favored mountain locations. The offshore
flow will bring warming to the district with many coastal/valley
areas climbing into the 80s.
At upper levels, a closed low pressure system will dive southward
off the Southern California coast on Friday, and become centered off
the San Diego coast by late Friday night. This low pressure system
is expected to tap into some subtropical moisture remnants from
tropical system Sergio. On Friday afternoon, some mid level clouds
are expected to develop over the area, with a slight chance of showers
developing in the mountains late in the day. On Friday night, increasing
moisture gets pulled up into our forecast area from southeast to northwest,
with max precipitable water values around 1.2 inches. In evening update,
have included slight chance pops for much of LA county for Friday evening,
with POPS increasing across all areas south of Point Conception during the
overnight hours. Highest POPS now over 40 percent across LA county coast
and adjacent coastal waters. With fairly impressive convective parameters
expected Friday night and some forcing from proximity of upper low, have
added a slight chance of thunderstorms for most areas south of Point Conception,
with the greatest threat over coastal areas and adjacent coastal waters
(where LI's are -2 to -4 on the NAM model, K index values range between 35 and 38,
and MUCAPE values range between 500 and 1000 J/kg). As a result, there is
a slight threat of beach lightning Friday night into early Saturday morning, with
any residual convective threat limited to the San Gabriel mountains and Antelope
Valley by Saturday afternoon.
While more significant rainfall will likely occur to the south and east of our
forecast area, rainfall that does occur across our region will generally be
light (less than 0.25 inches), except locally higher amounts under thunderstorms.
Brief and locally heavy downpours are possible if thunderstorms develop, but
at this time, not expecting sufficient rainfall intensities to bring any significant
debris flow impact to our recent burn areas.
*** From previous discussion ***
Precip chances expected to diminish late Saturday as the upper low
and moisture move south and east of the area. This will be
replaced by a decent Santa Ana event beginning Sunday and lasting
much of next week. Initially the winds Sunday should be mostly
below advisory level as gradients and upper support aren't quite
in place yet. In fact, there likely will still be some marine
layer around Sunday morning across coastal LA/Ventura counties.
Still decent warming expected Sunday especially for the valleys.
.LONG TERM (MON-THU)...11/134 PM.
The main Santa Ana show is expected Mon/Tue as good upper support
lines up with the strongest gradients (especially on Monday). GFS
now showing a 6-7mb offshore gradient (LAX-DAG) with 30-40kt
northeast winds at 850 mb. Along with this will come significant
drying at lower levels and obviously much warmer temps with highs
in the 80s and lower 90s for most coast/valley areas south of Pt
Conception and just slightly cooler up north. Winds expected to
reach advisory levels for most of LA/Ventura Counties by Monday
and continue into Tuesday with additional warming expected as
well. Gradients will start weakening Tuesday but upper support
will remain favorable into Wednesday advisory level winds possible
for a third day, especially inland, and definitely heightened fire
weather concerns and it's quite likely a fire weather watch will
be needed.
Less wind, cooler, and not nearly as dry Thursday but still weakly
offshore.
&&
.AVIATION...12/0353Z.
At 0350Z, there was no marine inversion at KLAX.
Overall, high confidence in 06Z TAF package. Developing weak
offshore flow is expected to keep all sites clear overnight. There
will be a 15-20% chance of MVFR/VFR BKN deck 10Z-18Z. With
offshore winds, there will be some LLWS/turbulence through the
local mountains.
KLAX...High confidence in 06Z TAF. There is a 15% chance of MVFR
CIGs 10Z-18Z.
KBUR...High confidence in 06Z TAF. There is a 10% chance of MVFR
CIGs 10Z-18Z.
&&
.MARINE...11/832 PM.
For the Outer Waters, high confidence in current forecast. Winds
and seas are expected to remain below Small Craft Advisory (SCA)
levels through Tuesday.
For the Inner Waters, high confidence in current forecast. Winds
and seas are expected to remain below SCA levels through Sunday.
There will be a chance of SCA gusts in N to NE winds across the
waters south of Point Conception on Monday.
Large, moderate-period south to southwest swell from Tropical
Cyclone Sergio will affect much of the waters through Friday. The
swell will begin to diminish Friday night into Saturday.
&&
.BEACHES...11/834 PM.
Hazardous surf conditions including dangerous rip currents will
continue into Friday as south to southwest swell from Tropical
Cyclone Sergio moves through the waters. Surf and swell will build
through Friday midday, and will then diminish into early Saturday.
Surf heights are expected to be between 5 to 8 feet with sets to
10 feet during the peak of the event on Friday, with the highest
surf along south to southwest facing beaches. Strong rip currents
could linger into Saturday.
In addition, there will be the potential for minor to moderate
coastal flooding, especially Friday morning when the peak surf
coincides with high tides.
&&
.FIRE WEATHER...11/1230 PM.
Gusty but moist offshore flow is likely on Friday, with gusts in
the favored mountain and valley areas between 25 and 40 mph. With
humidities mostly staying above 25 percent, no Red Flag Warning
will be considered. After a break from the winds Saturday through
early Sunday, gusty northeast winds will return Monday through
Wednesday. These winds could be stronger than Friday, especially
on Monday, with gusts in the 30 to 45 mph range expected over the
favored areas of Los Angeles and Ventura Counties. The big
difference will be the humidities, with widespread 5 to 10 percent
readings possible. As a result, critical fire weather conditions
are possible Monday through Wednesday over Los Angeles and Ventura
Counties. A Fire Weather Watch will be considered on Friday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect through Friday evening for
zones 34-35. (See LAXCFWLOX).
High Surf Advisory in effect until 11 PM PDT Friday for zones
40-41-87. (See LAXCFWLOX).
PZ...NONE.
&&
.HAZARD POTENTIAL OUTLOOK (SUN-THU).
Dangerous rip currents are possible Saturday across south and
southwest facing beaches as additional swell energy from Sergio
moves into the coastal waters. Gusty Santa Ana winds are expected
Sunday through Tuesday with critical fire weather conditions
possible.
&&
PUBLIC...Gomberg/MW
AVIATION...RAT
MARINE...Smith
BEACHES...Smith
FIRE...Kittell
SYNOPSIS...Delerme
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 9:53 AM PDT | Fire Weather Watch | LOX | Los Angeles | 29 hr |
Nearby
Beach Hazards Statements in California, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.